Hail, Mountrail
- When
- August 2, 5:08 AM CST to 5:14 AM CST
- Where
- Mountrail County, 0.92 mi W of Ross
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 48.320, -102.550
No damage reports were received from the large hail.
A surface cold front pushing west to east across the northern half of the state was the primary trigger for widespread thunderstorm development from the early morning to the early afternoon of Saturday, August 2nd. Numerous severe thunderstorm warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface cold front pushing west to east across the northern half of the state was the primary trigger for widespread thunderstorm development from the early morning to the early afternoon of Saturday, August 2nd. Numerous severe thunderstorm warnings were issued. Numerous reports of large hail were received during the morning and early afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 2, 2:00 AM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT SAT AUG 2 2008 .SHORT TERM...TODAY THROUGH MONDAY NIGHT AN AMPLIFIED UPPER FLOW PATTERN IS FORECAST ACROSS THE THE NORTHERN 2/3 OF THE COUNTY THIS PERIOD...WITH A TROUGH ACROSS THE WEST COAST...A LARGE SUBTROPICAL RIDGE ACROSS THE CENTRAL PORTION OF THE COUNTRY...AND AN UPPER LOW ACROSS THE EAST COAST. WITHIN THIS PATTERN...THE ACTIVE BELT OF WESTERLIES ARE FORECAST TO RESIDE ACROSS THE FAR NORTHERN TIER OF THE COUNTRY. SEVERAL SHORT WAVE DISTURBANCES WITHIN THIS FAST WEST TO SOUTHWEST MID-LEVEL CYCLONIC FLOW WILL LIKELY BRING EPISODES OF CONVECTIVE ACTIVITY ACROSS THE NORTHERN PLAINS THROUGH THE SHORT TERM PERIOD. CONVECTIVE CHANCES ALONG WITH SEVERE CONVECTION WILL BE THE PRIMARY CONCERN FOR THIS FORECAST PACKAGE. CURRENTLY...WATER VAPOR IMAGERY SHOWS A LOW AMPLITUDE SHORT WAVE DISTURBANCE RIDING THE RIDGE ACROSS EASTERN MT AND FAR WESTERN NORTH DAKOTA. IN ADDITION...A STRENGTHENING 30 TO 40 KNOT NOCTURNAL LOW LEVEL JET IS LEADING TO STRONG THETA-E ADVECTION ACROSS THE WEST. SEVERE CONVECTIVE DEVELOPMENT HAS BEEN OCCURRING WITHIN AN AREA OF VERY STEEP MID LEVEL LAPSE RATES ALONG THE NOSE OF THE LOW LEVEL JET. FOR TODAY...THE CURRENT CONVECTIVE ACTIVITY WILL LIKELY WEAKEN AND MOVE NORTHEAST INTO SOUTHERN CANADA THIS MORNING. ALSO...THE SURFACE TROUGH OF LOW PRESSURE/INVERTED TROUGH CURRENTLY ACROSS EASTERN MONTANA AND THE FAR WESTERN DAKOTAS...WILL SLOWLY SHIFT EASTWARD ACROSS THE DAKOTAS THIS AFTERNOON. ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE IN THE VICINITY OF THE INVERTED TROUGH ACROSS CENTRAL NORTH DAKOTA LATE THIS AFTERNOON. HOWEVER...IT APPEARS THAT A THERMAL RIDGE WILL LIKELY CREATE A STRONG CAP...LIKELY LIMITING THE AREAL COVERAGE AND EASTWARD EXTENT OF CONVECTIVE ACTIVITY...IN SPITE OF GOOD LOW LEVEL CONVERGENCE ALONG THE TROUGH. WITH THAT BEING SAID...AFTERNOON MIXING SHOULD SLOWLY ERODE THE CAP ALLOWING FOR AT LEAST ISOLATED TO SCATTERED STORMS TO DEVELOP BY LATE AFTERNOON. STORMS THAT DO DEVELOP ALONG THE WESTERN EDGE OF THE STRONG CAP...WILL BE IN A FAVORABLE THERMODYNAMIC AND KINEMATIC ENVIRONMENT FOR SUPER CELLS. LOW LEVEL MOISTURE WILL BE ON THE INCREASE WITH DEW POINTS EXPECTED TO BE IN THE LOW TO MID 60S. THIS COMBINED WITH RELATIVELY STEEP MID LEVEL LAPSE RATES...WILL YIELD CAPE VALUES OF 2000 TO 3000 J/KG. DEEP LAYER SHEAR OF 40 TO 50 KNOTS IS ALSO EXPECTED SUGGESTING THAT LARGE HAIL AND DAMAGING WINDS WILL CONTINUE TO BE A THREAT. SEVERE THREAT SHOULD CONTINUE AT LEAST THROUGH THE EVENING HOURS. HAVE THEREFORE ADDED SEVERE WORDING TO THE GRIDS. IN ADDITION TO THE SEVERE THREAT...COULD SEE SOME LOCALLY HEAVY RAINFALL WITHIN THE STORMS. THE CHANCES FOR STORMS CONTINUE AND LOOK A BIT BETTER BY TONIGHT AND INTO SUNDAY AS PERIODIC SHORTWAVE DISTURBANCES RACE THROUGH THE ACTIVE CYCLONIC MID-LEVEL FLOW. COULD EVEN SEE SOME HEAVY RAINFALL TONIGHT. AFTER A VERY WARM SATURDAY...TEMPERATURES WILL COOL ON MONDAY AS A LARGE VORTEX OVER CANADA BEGINS TO PUSH THE SUBTROPICAL RIDGE AXIS BACK ACROSS THE WESTERN CONUS. THIS COOLER WEATHER WILL CONTINUE INTO THE LONG TERM PERIOD. .LONG TERM...TUESDAY THROUGH SATURDAY NIGHT DRY COOL NORTHWEST FLOW TAKES CONTROL IN THE LONG TERM PERIOD. NO MAJOR CHANGES NEED TO CURRENT GRIDS. && .AVIATION... A TROUGH OF LOW PRESSURE ACROSS EASTERN MT WILL MOVE ACROSS THE DAKOTAS THIS AFTERNOON. MORNING CONVECTION WILL MOVE NORTHEAST AND EFFECT NORTHERN TAF SITES THIS MORNING BEFORE ACTIVITY MOVES ACROSS SOUTHERN CANADA. ADDITIONAL ISOLATED DEVELOPMENT IS POSSIBLE LATE THIS AFTERNOON ACROSS CENTRAL NORTH DAKOTA. A BETTER CHANCE FOR STORMS WILL OCCUR TONIGHT. VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORM ACTIVITY. GUSTY WINDS ARE POSSIBLE IN AND NEAR THUNDERSTORM ACTIVITY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KJB/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 444 AM CDT SAT AUG 2 2008 NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-030945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 444 AM CDT SAT AUG 2 2008 /344 AM MDT SAT AUG 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN NORTH DAKOTA THIS MORNING. A FEW OF THESE STORMS MAY REACH SEVERE CRITERIA. ADDITIONAL ISOLATED TO SCATTERED STORMS ARE POSSIBLE LATE THIS AFTERNOON. THE BEST CHANCE FOR AFTERNOON STORMS IS ACROSS CENTRAL AND NORTHERN AREAS. SOME OF THESE STORMS MAY BE SEVERE. THUNDERSTORMS WILL CONTINUE SATURDAY NIGHT. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE IN SOME STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY AND AGAIN ON MONDAY AS PERIODIC UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK. NDZ040>045-030945- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 444 AM CDT SAT AUG 2 2008 /344 AM MDT SAT AUG 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. SOME OF THESE STORMS MAY BE STRONG AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY AND AGAIN ON MONDAY AS PERIODIC UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK. KJB
The national radar mosaic for the moment the first event began.
19 hail. Local standard time, as filed.
No damage reports were received from the large hail.
No damage reports were received.
No damage reports were received.
Nickel to quarter size hail was reported.
Torrential rain and estimated winds up to 60 mph accompanied pea to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128377, 128378, 128380, 128381, 128382, 128383, 128384, 128385, 128386, 128387, 128388, 128389, 128391, 128393, 128392, 128394, 128396, 128397, 128398.